MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA IM ROD; SURGICAL INSTRUMENT FOR KNEE SURGERIES

MEDACTA INTERNATIONAL SA IM ROD; SURGICAL INSTRUMENT FOR KNEE SURGERIES
Catalog Number 11.00004
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/19/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 15 january 2019: lot 188705: (b)(4) items manufactured and released on 18-nov-2018.Expiration date: 2023-10-21.No anomalies found related to the problem.No anomalies found related to the semifinished component mat25149, (b)(4) pieces manufactured and this is the second event on this lot.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Preliminary investigation performed by r&d product manager: from picture enclosed, it is possible to notice that the plastic sleeve of the im rod broke and detached from the metal bone.The broken part remained into the patient.The breakage occurred on the tip of the im rod (and then extended to the central part of the im rod but only when the instrument was removed from the bone) the breakage seems to have been caused by a torsional stress.The im rod broke during the attempt to remove it from the canal before performing the distal cut.It is possible that, after having inserted the rod into the canal and fix the distal cutting block on the bone through fixation pins, it was hard to remove the im rod due to some unknown form of restriction (for example presence of another medical device).In the attempt to remove the instruments, the surgeon applied a torsional torque on the rod, that was unexpected constrained, causing its breakage.As result of an internal mechanical test, all lots of the reference object of the complaint could be associated.At this time there is no indication of a lot specific issue or cause.
 
Event or Problem Description
During the primary knee surgery, and while the surgeon was removing the im rod and positioning the distal femoral cutting guide, the plastic sleeve of the instrument broke.The surgeon had to use an excessive amount of force to remove the im rod and no defects were observed in the im rod prior to insertion.Fragments from the plastic sleeve were left in the patient's inter-medullary canal and the surgeon was unable to recover the fragments.One fragment was 5cm in length.There was a 35 minute delay in the case and the surgery was completed successfully.
 
Additional Manufacturer Narrative
Clinical evaluation performed by medical affairs director fracture of the plastic sheath of a single-use intra-medullary rod.The femoral canal appears to be extremely small and rather bowed.Probably for these reasons, the im rod got stuck in the canal and was twisted to retrieve it, which originated the fracture.The long-term consequences of the plastic fragments in the canal are not known: the plastic material is approved for surgical instruments, not for long-term implantation.However, the inside of the canal, in absence of stresses, is likely to be a sheltered place and the surgeon decided to leave it there because the alternative would have been an extremely damaging and invasive operation.Visual inspection performed by r&d product manager from visual inspection of the returned part, it is possible to notice that the plastic sleeve of the im rod is cracked all along the metal core.At the tip of the rod, the sleeve detached from the metal core and remained into the patient.The breakage occurred on the tip of the im rod and propagated all along the rod.It was caused by a torsional stress.The im rod broke during the attempt to remove it from the canal before performing the distal cut.After visual inspection, we can confirm what already supposed during preliminary investigation.It is possible that, after having inserted the rod into the canal and fix the distal cutting block on the bone through fixation pins, it was hard to remove the im rod due to some unknown form of restriction.In the attempt to remove the instruments, the surgeon applied a torsional torque on the rod, that was unexpectedly constrained, causing its breakage.As result of an internal mechanical test, all lots of the reference object of the complaint could be associated.At this time there is no indication of a lot specific issue or cause.

Brand Name
IM ROD
Common Device Name
SURGICAL INSTRUMENT FOR KNEE SURGERIES
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key8260589
Report Number3005180920-2018-01105
Device Sequence Number11313491
Product Code LXH
UDI-Device Identifier07630030877377
UDI-Public07630030877377
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/21/2023
Device Catalogue Number11.00004
Device Lot Number18870
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/25/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/19/2018
Supplement Date Received by Manufacturer12/19/2018
Initial Report FDA Received Date01/18/2019
Supplement Report FDA Received Date02/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;